Journals / Kartal Eğitim ve Araştırma Hastanesi Tıp Dergisi / 2012 / Cilt: 23 - Sayı: 3

Toxic keratopathy secondary to topical anesthetic and its management

Topikal anesteziklerin neden olduğutoksik keratopati ve tedavisi

Pages
113–118
Publication Date
2022-10-17
DOI
—
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

Although successful results are achieved with medical treatment and surgery in most cases, prevention of disease and awareness among patients of the adverse effects of anesthetic drugs are more effective than medical or surgical management.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:SummaryBackground: The aim of this study was to evaluate toxic keratopathy secondary to topical anesthetic abuse and treatment approaches.Methods: Pre and post-treatment visual acuity, clinical findings and treatment modalities were investigated retrospectively in patients who admitted our clinic between March 2007 and October 2009 with keratopathy due to topical anesthetic abuse.Results: Fifteen eyes of 12 patients whose average ages were 39.08±10.02 (range, 23-58 years) were included in the study.
📊
Key Findings & Data:While the majority of patients had central corneal epithelial defect with surrounding annular stromal infiltrate, others had hypopion at first admission.
💡
Conclusion & Impact:Although successful results are achieved with medical treatment and surgery in most cases, prevention of disease and awareness among patients of the adverse effects of anesthetic drugs are more effective than medical or surgical management.
🔬Design:Research Article
📍Scope:2007 Verileri
⚙️Variables:Domain Parameters

Abstract

SummaryBackground: The aim of this study was to evaluate toxic keratopathy secondary to topical anesthetic abuse and treatment approaches.Methods: Pre and post-treatment visual acuity, clinical findings and treatment modalities were investigated retrospectively in patients who admitted our clinic between March 2007 and October 2009 with keratopathy due to topical anesthetic abuse.Results: Fifteen eyes of 12 patients whose average ages were 39.08±10.02 (range, 23-58 years) were included in the study. The common history of patients was the use of topical anesthetic drugs because of foreign body sensations in the eye and ocular pain due to foreign body related injury or after working with rubber in industry. While the majority of patients had central corneal epithelial defect with surrounding annular stromal infiltrate, others had hypopion at first admission. Epithelial defect improved in seven eyes (47%) with medical treatment, alone amnion membrane transplantation (AMT) was performed in 8 eyes (53%) which were irresponsive to medical treatment. Penetrating keratoplasty was performed in 2 cases due to the developement of descemetocele and spontaneous corneal perforation despite medical treatment and AMT. Mean duration of follow-up was 12.1±9.2 months. Best corrected visual acuity was 0.2 before treatment, 0.5 after treatment and improved in 9 eyes (60%), between 0.1 and 0.4 in 2 eyes (13%) and 0.05 or less in 4 eyes (27%).Conclusion: Toxic keratopathy due to topical abuse of anesthetic drugs leads to significant visual loss and severe ocular complications in some cases. Although successful results are achieved with medical treatment and surgery in most cases, prevention of disease and awareness among patients of the adverse effects of anesthetic drugs are more effective than medical or surgical management.

Özet

ÖzetAmaç: Topikal anesteziklerin aşırı dozda kullanımına bağlı olarak gelişen toksik keratopati olgularını ve tedavi yaklaşımlarını değerlendirmek idi.Hastalar ve Yöntem: Mart 2007 ile Ekim 2009 tarihleri arasında kliniğimize başvuran topikal anesteziklerin aşırı dozda kullanılmasına bağlı gelişen keratopati olgularında tedavi öncesi ve sonrası görme keskinliği, klinik bulguları ve tedavi yaklaşımları geriye dönük olarak incelendi.Bulgular: Çalışmaya ortalama yaşları 39.08±10.02 (dağılım 23-58 yıl) olan 12 hastanın 15 gözü alındı. Hastaların ortak öyküleri yabancı cisimle yaralanma ya da kaynak ile çalışma sonrası gözde yabancı cisim hissi ve oküler ağrı nedeni ile kronik olarak topikal anestezik ilaç kullanmaları idi. Hastaların çoğunda ilk başvuruda santral kornea yerleşimli epitel defekti ve etrafında halkasal stromal infiltrasyon varken, bazılarında hipopyon vardı. Yedi gözde (%47) sadece medikal tedavi ile epitel defekti iyileşirken, medikal tedaviye cevap vermeyen 8 gözde (%53) amniyon membran transplantasyonu (AMT) yapıldı. Medikal tedavi ve AMT tedavisine rağmen gelişen desmotosel ve spontan korneal perforasyon nedeni ile 2 hastaya penetran keratoplasti (PK) uygulanması gerekti. Takip süreleri ortalama 12.1±9.2 ay olan hastaların tedavi öncesi en iyi düzeltilmiş görme keskinliği el hareketi ile 0.2 arasında değişirken, tedavi sonrası en iyi düzeltilmiş görme keskinliği 9 gözde (%60) 0.5 ve daha iyi, 2 gözde (%13) 0.1 ile 0.4 arasında ve 4 gözde (%27) ise 0.05 ve daha az olarak saptandı.Sonuç: Topikal anestezik ilaçların aşırı dozda kullanımlarına bağlı olarak gelişen toksik keratopati bazı olgularda belirgin görme kayıplarına ve ciddi oküler komplikasyonlara neden olabilir. Medikal tedavi ve cerrahi girişimler ile başarılı sonuçlar elde edilebilse de, hastalığın önlenmesi ve hastaların bu anestezik ilaçlar hakkında bilinçlendirilmesi tedaviden daha kolaydır.

🔖

Cite This Article

GÜNAYDIN, N. T., KANDEMİR, B., SELVİ, C., YAVUZ, L. (2022). Toxic keratopathy secondary to topical anesthetic and its management. Kartal Eğitim ve Araştırma Hastanesi Tıp Dergisi, Cilt: 23 - Sayı: 3, 113–118. https://ajindex.com/articles/571442

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (14)

  1. Smoger E. Pontocaine injury. Klin Monatsbl Augenheilkd 1953;122:527
  2. Rosenwasser GO. Complications of topical ocular anesthetics. Int Ophthalmol Clin 1989;29(3):153-8
  3. Varga JH, Rubinfeld RS, Wolf TC, Stutzman RD, Peele KA, Clifford WS, et al. Topical anesthetic abuse ring keratitis: report of four cases. Cornea 1997;16(4):424-9
  4. Penna EP, Tabbara KF. Oxybuprocaine keratopathy: a preventable disease. Br J Ophthalmol 1986;70(3):202-4
  5. Leuenberger PM. Ultrastructure of corneal epithelium after topical anesthesia. [Article in German] Albrecht Von Graefes Arch Klin Exp Ophthalmol 1973;186(1):73-90
  6. Sato H, Shimazaki J, Shinozaki N, Tsubota K. Role of growth factors for ocular surface reconstruction after amniotic membran transplantation. Invest ophtholmol Vis Sci 1998;39(suppl):428
  7. Murube J, Taylor H, Tsubota K. Amniotic membrane transplantation: A major contribution to ocular surface disease. Highlights of Ophthamology 2000;28(1):3-12
  8. Boudreau N, Sympson CJ, Werb Z, Bissell MJ. Suppression of ICE and apoptosis in mammary epithelial cells by extracellular matrix. Science 1995;267(5199):891-3
  9. Rosenwasser GO, Holland S, Pflugfelder SC, Lugo M, Heidemann DG, Culbertson WW, et al. Topical anesthetic abuse. Ophthalmology 1990;97(8):967-72
  10. Rocha G, Brunette I, Le François M. Severe toxic keratopathy secondary to topical anesthetic abuse. Can J Ophthalmol 1995;30(4):198-202
  11. Norn MS, Opauszki A. Effects of ophthalmic vehicles on the stability of the precorneal film. Acta Ophthalmol (Copenh) 1977;55(1):23-34
  12. Schwab IR, Abbott RL. Toxic ulcerative keratopathy. An unrecognized problem. Ophthalmology 1989;96(8):1187-93
  13. Dornic DI, Thomas JM, Lass JH. Topical diclofenac sodium in the management of anesthetic abuse keratopathy. Am J Ophthalmol 1998;125(5):719-21
  14. Ansari H, Garibaldi DC, Jun AS. Anaesthetic abuse keratopathy as a manifestation of ocular Munchausen’s syndrome. Clin Experiment Ophthalmol 2006;34(1):81-3.